CK Count Is Elevated. What Does This Mean?

Question

Dr. Pavia -- I hope you answer this questions because it is really stumping me. I am currently taking Combivir and Viracept. Except for the one bad side effect I have from the Viracept, which is fairly extreme diarrhea, everything is going well and I have a viral load of 22 and T-Cell count of 630. This is the problem, however:

My CK levels have been steadily going up and are now up to 350! They have been going up steadily for the past 6 months or so. Do you know what this may be from and more IMPORTANTLY what this may mean to what is going on with my health and to my body? Please help me with this one if you can. Unfortunately, I don't really know what this increase in my Cytokine (CK) level really means. Thanks-KL

Answer

Dear KL

I assume that the CK level is creatinine phospokinase (sometimes CPK). It is an enzyme found in heart and skeletal muscle as well as brain. An increased CK usually means there is inflammation of muscle. We can see mild increases in CK if we draw blood after a trip to the gym, after an injury or even after an IM testosterone shot. Your elevation is mild. More significant elevations, especially if associated with muscle pain or weakness, can mean there is inflammation due to an autoimmune illness or due to myopathy. It has occasionally been seen with AZT (part of combivir) but mostly with the old high dose schedule.

You should discuss this with your doctor. I would repeat the blood test making sure that there were no injections, no workouts and no injuries, and I would check another muscle enzyme,aldolase. If these are normal and you feel well, it may make sense to just keep an eye on it